Finite subgroups of diffeomorphism groups

  • Vladimir L. Popov


We prove the following: (1) the existence, for every integer n ≥ 4, of a noncompact smooth n-dimensional topological manifold whose diffeomorphism group contains an isomorphic copy of every finitely presented group; (2) a finiteness theorem for finite simple subgroups of diffeomorphism groups of compact smooth topological manifolds.


STEKLOV Institute Algebraic Variety Chevalley Group Finite Subgroup Isomorphic Copy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. D. Anderson, “Zero-dimensional compact groups of homeomorphisms,” Pac. J. Math. 7, 797–810 (1957).CrossRefzbMATHGoogle Scholar
  2. 2.
    T. Bandman and Yu. G. Zarhin, “Jordan groups and algebraic surfaces,” Transform. Groups 20(2), 327–334 (2015).MathSciNetCrossRefGoogle Scholar
  3. 3.
    M. J. J. Barry, “Large Abelian subgroups of Chevalley groups,” J. Aust. Math. Soc. A 27(1), 59–87 (1979).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    J. W. Cannon, W. J. Floyd, and W. R. Parry, “Introductory notes on Richard Thompson’s groups,” Enseign. Math., Sér. II, 42(3–4), 215–256 (1996).MathSciNetzbMATHGoogle Scholar
  5. 5.
    D. J. Collins and H. Zieschang, “Combinatorial group theory and fundamental groups,” in Algebra VII: Combinatorial Group Theory. Applications to Geometry (Springer, Berlin, 1993), Encycl. Math. Sci. 58, pp. 1–166.Google Scholar
  6. 6.
    B. Csikós, L. Pyber, and E. Szabó, “Diffeomorphism groups of compact 4-manifolds are not always Jordan,” arXiv: 1411.7524 [math.DG].Google Scholar
  7. 7.
    G. Higman, “Subgroups of finitely presented groups,” Proc. R. Soc. London A 262, 455–475 (1961).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    G. Higman, B. H. Neumann, and H. Neumann, “Embedding theorems for groups,” J. London Math. Soc. 24, 247–254 (1949).MathSciNetCrossRefGoogle Scholar
  9. 9.
    S. Kwasik and R. Schultz, “Finite symmetries of ℝ4 and S 4,” Preprint (Univ. California, Riverside, CA, 2012).Google Scholar
  10. 10.
    L. N. Mann and J. C. Su, “Actions of elementary p-groups on manifolds,” Trans. Am. Math. Soc. 106, 115–126 (1963).MathSciNetzbMATHGoogle Scholar
  11. 11.
    W. S. Massey, Algebraic Topology: An Introduction (Springer, New York, 1977), Grad. Texts Math. 56.Google Scholar
  12. 12.
    I. Mundet i Riera, “Jordan’s theorem for the diffeomorphism group of some manifolds,” Proc. Am. Math. Soc. 138(6), 2253–2262 (2010).CrossRefzbMATHGoogle Scholar
  13. 13.
    I. Mundet i Riera, “Finite group actions on manifolds without odd cohomology,” arXiv: 1310.6565v2 [math.DG].Google Scholar
  14. 14.
    I. Mundet i Riera, “Finite group actions on homology spheres and manifolds with nonzero Euler characteristic,” arXiv: 1403.0383v2 [math.DG].Google Scholar
  15. 15.
    W. H. Meeks, III, and S.-T. Yau, “Group actions on ℝ3,” in The Smith Conjecture (Academic, Orlando, FL, 1984), Pure Appl. Math. 112, pp. 167–180.Google Scholar
  16. 16.
    V. L. Popov, “On the Makar-Limanov, Derksen invariants, and finite automorphism groups of algebraic varieties,” in Affine Algebraic Geometry: The Russell Festschrift (Am. Math. Soc., Providence, RI, 2011), CRM Proc. Lect. Notes 54, pp. 289–311.Google Scholar
  17. 17.
    V. L. Popov, “Jordan groups and automorphism groups of algebraic varieties,” in Automorphisms in Birational and Affine Geometry (Springer, Cham, 2014), Springer Proc. Math. Stat. 79, pp. 185–213; arXiv: 1307.5522v4 [math.AG].Google Scholar
  18. 18.
    J. J. Rotman, An Introduction to the Theory of Groups, 4th ed. (Springer, New York, 1995), Grad. Texts Math. 148.CrossRefzbMATHGoogle Scholar
  19. 19.
    J. Tits, “Le problème des mots dans les groupes de Coxeter,” in Symposia mathematica, Vol. 1: Convegni del Dicembre del 1967 e dell’Aprile del 1968 (Academic, London, 1969), pp.175–185.Google Scholar
  20. 20.
    E. P. Vdovin, “Large Abelian unipotent subgroups of finite Chevalley groups,” Algebra Logika 40(5), 523–544 (2001) [Algebra Logic 40, 292–305 (2001)].MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    R. A. Wilson, The Finite Simple Groups (Springer, London, 2009), Grad. Texts Math. 251.zbMATHGoogle Scholar
  22. 22.
    W. J. Wong, “Abelian unipotent subgroups of finite unitary and symplectic groups,” J. Aust. Math. Soc. A 33(3), 331–344 (1982).CrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2015

Authors and Affiliations

  1. 1.Steklov Mathematical Institute of Russian Academy of SciencesMoscowRussia

Personalised recommendations